Florida, 2014

Hail in Florida, June 12, 2014

June 12, 2014 · NWS MFL · 2 events in 1 county or zone

A weak stationary front caused strong afternoon thunderstorms across Palm Beach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak stationary front caused strong afternoon thunderstorms across Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 12, 1:29 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 1:29 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT THU JUN 12 2014

.SHORT TERM...(TONIGHT-SATURDAY NIGHT)

RECENTLY ANIMATED WATER VAPOR LOOP SHOWED PLENTY OF MID/UPPER
MOISTURE LIFTING NORTH OVER THE STATE JUST AHEAD OF AN UPPER TROUGH
EXTENDING SOUTH AND SOUTHWEST OVER THE EASTERN GULF OF MEXICO. AT
THE SURFACE...THE LATEST ANALYSIS SHOWED THE SUBTROPICAL RIDGE
AXIS ORIENTED FROM EAST TO WEST JUST SOUTH OF THE LOCAL AREA WITH
LIGHT SOUTHWEST FLOW CONTINUING. THIS SYNOPTIC PATTERN WILL
CONTINUE TO INFLUENCE THE LOCAL WEATHER THROUGH FRIDAY BEFORE THE
RIDGE BEGINS TO LIFT NORTH AND THE UPPER TROUGH BEGINS TO FILL
(GFS INDICATES A WEAK CUT-OFF LOW DEVELOPING OVER NERN GULF BY
SATURDAY NIGHT). THIS WILL KEEP THE WET PATTERN IN PLACE THROUGH
THE BULK OF THE SHORT- TERM PERIOD...ESPECIALLY FOR THE EASTERN
HALF OF THE PENINSULA THROUGH THE AFTERNOON/EVENING PERIODS WITH
THE SW MEAN LOW-LEVEL (1000-700 MB) FLOW CONTINUING. ALTHOUGH THE
KINEMATICS ARE EXPECTED TO REMAIN RATHER WEAK WITH VERY LITTLE
DEEP LAYER SHEAR ASSOCIATED WITH THE UPPER TROUGH...THE
THERMODYNAMIC PROFILES NOTED FROM THE MODEL SOUNDINGS SUPPORT
STRONG TO EVEN SEVERE (ISOLATED) STORMS THROUGH THE
AFTERNOON/EVENING PERIODS EACH DAY WITH MID-LEVEL OR 500 MB
TEMPERATURES RANGING FROM -9.5 TO -11 DEG C. ADDITIONALLY...
CONSIDERING THE AMOUNT OF RAINFALL THAT HAS ALREADY OCCURRED OVER
THE PAST FEW DAYS...THE THREAT OF LOCALIZED FLOODING WILL REMAIN
IN PLACE...ESPECIALLY OVER THE MORE VULNERABLE OR SENSITIVE AREAS
THROUGH THIS PERIOD. ALTHOUGH SATURDAY WILL BE MORE OF A
TRANSITIONAL PERIOD AS THE SUBTROPICAL RIDGE BEGINS TO LIFT BACK
TO THE NORTH OVER THE AREA AND THE UPPER TROUGH CURRENTLY IN PLACE
BEGINS TO FILL AND POTENTIALLY CUT OFF SOMEWHERE OVER THE NERN
GULF...PLENTY OF MOISTURE COMBINED WITH DAYTIME HEATING AND VERY
LIGHT STEERING FLOW WILL TRANSLATE TO ANOTHER POTENTIALLY ACTIVE
DAY.

85/AG

.LONG TERM...(SUNDAY-WEDNESDAY)

MODELS ARE INDICATING THAT CONVECTION MAY SLOW DOWN SOME. WHILE
MODELS ARE COMING IN MAINLY DRY FOR SOUTH FLORIDA BY TUESDAY, HAVE
KEPT A CHANCE OF SHOWERS AD THUNDERSTORMS IN THE FORECAST, MAINLY IN
THE AFTERNOONS.

/SI

&&

.AVIATION...
MORNING CONVECTION HAS LOCALLY STABILIZED THE ATMOSPHERE KEEPING
CONVECTION FROM FORMING ACROSS THE AREA EARLY THIS AFTERNOON. ALSO
HIGHER LEVEL CLOUDS ARE PUSHING ACROSS THE AREA FROM LEFTOVER
CONVECTION ACROSS THE KEYS...WHICH IS FURTHER INHIBITING CONVECTIVE
DEVELOPMENT. LATEST HRRR STILL DEVELOPS SHRAS/TSRAS ACROSS BROWARD
AND PALM BEACH COUNTY STARTING AROUND 20Z DUE TO BETTER HEATING IN
THESE AREAS. THEREFORE DECIDED TO DELAY VCTS UNTIL AFTER 20Z FOR ALL
OF THE EAST COAST SITES.

&&

.MARINE...

SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL REMAIN IN THE FORECAST
ACROSS THE AREA WATERS AS AN UPPER TROUGH CONTINUES TO INFLUENCE THE
LOCAL WEATHER. WINDS WILL REMAIN LIGHT OUT OF THE SOUTH AND
SOUTHWEST THROUGH FRIDAY...THEN SHIFT TO THE EAST AS A RIDGE OF HIGH
PRESSURE LIFTS NORTH OF THE WATERS OVER THE UPCOMING WEEKEND.
LOCALLY CHOPPIER CONDITIONS CAN BE EXPECTED IN AND AROUND ANY HEAVY
SHOWERS OR STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  90  74  89 /  40  40  20  40
FORT LAUDERDALE  75  90  77  90 /  40  40  20  40
MIAMI            74  91  76  90 /  40  40  20  40
NAPLES           73  88  72  90 /  40  40  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

AVIATION...10/CD
SHORT TERM...85/AG
LONG TERM...SI
Hazardous weather outlook, Jun 12, 3:58 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
458 AM EDT THU JUN 12 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
122100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
458 AM EDT THU JUN 12 2014

...NUMEROUS THUNDERSTORMS TODAY, MAINLY INTERIOR AND EAST...
...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
TODAY. THE STRONGEST STORMS COULD PRODUCE FREQUENT TO EXCESSIVE
LIGHTNING, STRONG GUSTY WINDS, LARGE HAIL AND BRIEF VERY HEAVY
RAINFALL. THE GREATEST CONCENTRATION OF THE STORMS WILL BE ACROSS
THE INTERIOR AND EAST COAST AREAS INCLUDING THE ADJACENT ATLANTIC
WATERS.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH.

HAIL: SOME OF THE STRONGER STORMS WILL PRODUCE SMALL HAIL UP TO
THE SIZE OF PENNIES, BUT THERE COULD ALSO BE ONE OR TWO STORMS
PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS.

FLOODING: STORM MOTION IS EXPECTED TO BE NORTHEAST AT LESS THAN 10
MPH AND THIS COULD LEAD TO LOCALIZED URBAN STREET FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING.
THE MAIN CONCERNS AT THIS TIME WILL BE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING STRIKES. SOME OF THE STORMS ON FRIDAY COULD BE
STRONG WITH GUSTY WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 12, 3:48 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
448 PM EDT THU JUN 12 2014

FLZ067-068-168-122130-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
448 PM EDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COASTAL PALM BEACH
COUNTY...SOUTHERN METRO PALM BEACH COUNTY AND SOUTHEASTERN INLAND
PALM BEACH COUNTY...

* UNTIL 530 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 10 MILES WEST OF LOXAHATCHEE NWR...OR 15 MILES
  SOUTHWEST OF WELLINGTON...MOVING NORTHEAST AT 15 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55
MPH...SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

* THE STORM WILL AFFECT...
  BOYNTON BEACH...DELRAY BEACH...WELLINGTON...GREENACRES...ROYAL PALM
  BEACH...LOXAHATCHEE GROVES...VILLAGE OF GOLF...THE ACREAGE...
  LOXAHATCHEE NWR...DUNES ROAD...GULF STREAM...FLORIDA GARDENS...
  ABERDEEN GOLF COURSE AND ABERDEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2641 8044 2649 8052 2677 8025 2649 8006
TIME...MOT...LOC 2048Z 235DEG 13KT 2649 8041

AK
Special weather statement, Jun 12, 3:55 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
455 PM EDT THU JUN 12 2014

FLZ066-067-122145-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
455 PM EDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND WEST
CENTRAL INLAND PALM BEACH COUNTY...

* UNTIL 545 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER MONTURA...MOVING NORTHEAST AT 15 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  CLEWISTON...SOUTH BAY...LAKE HARBOR...MONTURA...DEVILS GARDEN AND
  HARLEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2675 8090 2673 8085 2670 8082 2670 8078
      2664 8070 2653 8112 2662 8119 2677 8104
      2677 8094
TIME...MOT...LOC 2054Z 233DEG 15KT 2661 8107

AK
Special weather statement, Jun 12, 4:39 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
539 PM EDT THU JUN 12 2014

FLZ067-068-168-122230-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
539 PM EDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COASTAL PALM BEACH
COUNTY...CENTRAL METRO PALM BEACH COUNTY AND EAST CENTRAL INLAND PALM
BEACH COUNTY...

* UNTIL 630 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR GREENACRES...OR NEAR WELLINGTON...MOVING
  NORTHEAST AT 20 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  WEST PALM BEACH...WELLINGTON...PALM BEACH GARDENS...LAKE WORTH...
  RIVIERA BEACH...PALM BEACH...JUNO BEACH...GREENACRES...ROYAL PALM
  BEACH...PALM SPRINGS...NORTH PALM BEACH...LANTANA...LAKE PARK...
  ATLANTIS...HAVERHILL...CLOUD LAKE...JUNO RIDGE...GUN CLUB
  ESTATES...ROYAL PALM ESTATES AND GOLDEN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2662 8004 2670 8005 2669 8005 2659 8004
      2654 8020 2665 8030 2687 8006 2683 8004
      2684 8005 2680 8005 2681 8004 2682 8004
      2680 8003 2677 8004 2671 8005 2675 8003
TIME...MOT...LOC 2138Z 237DEG 14KT 2665 8018

AK
Special weather statement, Jun 12, 4:42 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
542 PM EDT THU JUN 12 2014

FLZ063-122230-
GLADES FL-
542 PM EDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLADES ...

* UNTIL 630 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR BRIGHTON SEMINOLE RESERVATION...OR NEAR
  LAKEPORT...MOVING EAST AT 15 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  BUCKHEAD RIDGE...BRIGHTON SEMINOLE RESERVATION AND INDIAN PRAIRIE
  CANAL MOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2719 8091 2717 8090 2717 8088 2713 8088
      2712 8091 2708 8093 2709 8095 2707 8096
      2708 8095 2706 8095 2707 8093 2704 8094
      2704 8096 2706 8097 2702 8101 2699 8107
      2699 8117 2709 8120 2720 8094
TIME...MOT...LOC 2142Z 255DEG 12KT 2704 8112

AK

The radar

The Miami radar (KAMX), 119 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Palm Beach

When
June 12, 4:48 PM EST
Where
Palm Beach County, Wellington
Measured
0.75 in hail
Reported by
Social Media
Coordinates
26.670, -80.250

A report and picture of hail slightly larger than dime size was received through social media.

Hail, Palm Beach

When
June 12, 5:20 PM EST
Where
Palm Beach County, 3 mi E of Canal Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
26.850, -80.581

A member of the public reported hail slightly large than dime size 3 miles east of Canal Point through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524093, 524095.